Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 253, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 6:10 PM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 6:10 PM MDT (00:10 UTC)
- Expired
- Sep 3, 2018, 7:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 177 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:05 PM MDT | HAIL 1.5 | 6 Ne Belfield, ND | HAIL LASTED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:44 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
930
WUUS53 KBIS 040010
SVRBIS
NDC007-025-089-040115-
/O.NEW.KBIS.SV.W.0253.180904T0010Z-180904T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
610 PM MDT MON SEP 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Dunn County in southwestern North Dakota...
East central Billings County in southwestern North Dakota...
Northwestern Stark County in southwestern North Dakota...
* Until 715 PM MDT.
* At 609 PM MDT, a severe thunderstorm was located 8 miles southeast
of South Fairfield, or 17 miles northwest of Dickinson, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Dunn...east central Billings and northwestern Stark
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4689 10311 4694 10322 4699 10327 4732 10299
4715 10268
TIME...MOT...LOC 0009Z 218DEG 12KT 4701 10311
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS2 follow-up statements
245
WWUS53 KBIS 040022
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
622 PM MDT MON SEP 3 2018
NDC007-025-089-040115-
/O.CON.KBIS.SV.W.0253.000000T0000Z-180904T0115Z/
Dunn ND-Billings ND-Stark ND-
622 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN DUNN...EAST CENTRAL BILLINGS AND NORTHWESTERN STARK
COUNTIES...
At 621 PM MDT, a severe thunderstorm was located 8 miles southeast of
South Fairfield, or 17 miles northwest of Dickinson, moving northeast
at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Dunn...east central Billings and northwestern Stark
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4689 10311 4694 10322 4699 10327 4732 10299
4715 10268
TIME...MOT...LOC 0021Z 216DEG 9KT 4703 10309
HAIL...1.50IN
WIND...60MPH
$$
EDWARDS727
WWUS53 KBIS 040037 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
637 PM MDT MON SEP 3 2018
NDC007-025-089-040115-
/O.CON.KBIS.SV.W.0253.000000T0000Z-180904T0115Z/
Dunn ND-Billings ND-Stark ND-
637 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN DUNN...EAST CENTRAL BILLINGS AND NORTHWESTERN STARK
COUNTIES...
At 637 PM MDT, a severe thunderstorm was located 9 miles southeast of
South Fairfield, or 16 miles northwest of Dickinson, moving northeast
at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Dunn...east central Billings and northwestern Stark
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4689 10311 4694 10322 4699 10327 4732 10299
4715 10268
TIME...MOT...LOC 0037Z 225DEG 5KT 4701 10308
HAIL...1.50IN
WIND...60MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:35 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 3, 2:35 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 335 PM CDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 229 PM CDT Mon Sep 3 2018 Thunderstorms are the main focus in the short term period. Overall, there are very few changes this forecast period from the previous forecast. Convection still looks to develop between 5-6 pm cdt per latest CAM model output. This is slightly later than earlier runs of the CAMS and also a little farther south. However, convection does expand quickly northward into SE Saskatchewan and SW Manitoba. Storm mode still indicates a blend with discrete supercells possible early on (especially south) with a transition to multicellular and QLCS later tonight. SPC day 1 outlook did expand the slight risk area a little farther east along the Canadian border. Latest iterations of the HRRR are supporting a possible QLCS segment pushing into the Turtle mountains late this evening. Stronger Bulk shear along the Canadian border with shear aligned almost due parallel to the convective line would support this scenario. After 06 UTC Convection appears to diminish as it moves into a more strongly capped environment over central and eastern ND, combined with the diurnal increase in CIN with the loss of heating. Continued a mention of severe this early evening west and mid to late evening central, extending as far east as a line from around Hettinger to near Bismarck and into the Turtle mountains. Areas east of this, at this time, would appear to have a limited chance of severe weather late tonight. Convection may linger through the morning over the southern James River Valley. Although we are only expecting shower activity with a slight chance of thunder. Cool high pressure builds over the area through the remainder of the day Tuesday, with temperatures in the low 60s northwest to the lower 70s in the southern James River Valley. .LONG TERM...(Tuesday night through Monday) Issued at 229 PM CDT Mon Sep 3 2018 We have introduced patchy frost into the forecast across the northwest and north central Late Tuesday night into Wednesday morning as Cool high pressure slides into northern ND by 12 UTC Wednesday. We utilized guidance on the cooler side of the envelope of solutions, but not the coolest. Later shifts can adjust as needed but we will need to monitor for possible frost/freeze highlights mainly along and north of the highway 200 corridor. Quiet weather is in store Wednesday through Thursday. A blend of model guidance produces a chance of showers and thunderstorms Thursday night into Friday morning, mainly along the International Border in an area of warm advection and weak impulsed moving through a quasi-zonal flow. Another wave moves through the region Saturday into Sunday but models are not in as good agreement here, but it does result in some slight chance pops. After the cooldown on Wednesday, Temperatures quickly rebound to values near normal through the remainder of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 229 PM CDT Mon Sep 3 2018 VFR conditions to begin the 18Z TAF period. Scattered to broken low vfr Ceilings this afternoon at KJMS. Otherwise clear skies elsewhere until convection begins late afternoon/early evening. Kept a VCTS at KISN as thinking now is convection may develop just east of here. Added a Tempo period at KDIK and KMOT for convection in the 03-06 UTC timeframe. With move uncertainty with convection farther east, just added a VCTS at KBIS and KJMS using latest HRRR for guidance on timing. After convection moves through winds become north to northwest and remain northerly through the rest of the 18Z TAF period. We did add a mention of MVFR ceilings developing at KJMS late tonight and lingering into Tuesday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Sep 3, 5:32 PM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 632 PM CDT Mon Sep 3 2018 NDZ018>022-031>035-040>045-042345- Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. NDZ023-025-036-037-046>048-050-051-042345- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 632 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are forecast after midnight. Small hail and wind gusts as high as 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ002>005-009>013-017-042345- Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-McHenry- Pierce-McKenzie- 632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible until midnight. Large hail up to half dollar size and wind gusts as high as 70 mph are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy frost is possible Wednesday morning, mainly through the Canadian Border counties. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the evening. NDZ001-042345- Divide- 632 PM CDT Mon Sep 3 2018 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Patchy frost is possible Wednesday morning. There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. JP Martin
In the hours before
Local storm report, Sep 3, 6:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MEDORA 46.91N 103.52W
09/03/2018 M0.75 INCH BILLINGS ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 59 min |
| Sep 3, 6:22 PM MDT | Tornado Warning | BIS | Bowman | 23 min |
| Sep 3, 6:29 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 61 min |
| Sep 3, 6:30 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 28 min |
| Sep 3, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Sep 3, 6:58 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 62 min |
| Sep 3, 7:09 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 66 min |
| Sep 3, 7:40 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Stark | 50 min |
| Sep 3, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 43 min |
| Sep 3, 8:22 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 38 min |
| Sep 3, 8:23 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 52 min |
| Sep 3, 10:01 PM MDT | Special Weather Statement | BIS | Oliver | 29 min |
| Sep 3, 11:08 PM MDT | Special Weather Statement | BIS | Sheridan | 52 min |
| Sep 3, 11:20 PM MDT | Special Weather Statement | BIS | Morton | 40 min |
| Sep 4, 12:16 AM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Sep 4, 1:03 AM MDT | Special Weather Statement | BIS | Burleigh | 42 min |
| Sep 4, 2:06 AM MDT | Special Weather Statement | BIS | Kidder | 39 min |
| Sep 4, 2:57 AM MDT | Special Weather Statement | BIS | Stutsman | 48 min |
| Sep 4, 5:58 AM MDT | Special Weather Statement | BIS | Logan | 47 min |
| Sep 4, 6:36 AM MDT | Special Weather Statement | BIS | Logan | 39 min |
| Sep 4, 7:09 AM MDT | Special Weather Statement | BIS | LaMoure | 51 min |
| Sep 4, 7:51 AM MDT | Special Weather Statement | BIS | LaMoure | 24 min |
| Sep 4, 1:50 PM MDT | Frost Advisory | BIS | Bottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.